Alert archive / Oregon / Red Flag Warnings in 2009
Red Flag Warning 7, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 5, 2009, 3:15 PM PDT for 6 counties in Oregon. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2009, 3:15 PM PDT (22:15 UTC)
- Expired
- Aug 5, 2009, 9:02 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Douglas County, OR, Harney County, OR, Jackson County, OR, Klamath County, OR, Lake County, OR, Lane County, OR
The radar
The Medford radar (KMAX), 138 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
080 WWUS86 KMFR 052215 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 315 PM PDT WED AUG 5 2009 ...SCATTERED THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING... ORZ617-623>625-060900- /O.UPG.KMFR.FW.A.0006.000000T0000Z-090806T0600Z/ /O.NEW.KMFR.FW.W.0007.090805T2215Z-090806T0900Z/ UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 315 PM PDT WED AUG 5 2009 ...RED FLAG WARNING IN EFFECT UNTIL 2 AM PDT THURSDAY FOR ABUNDANT LIGHTNING IN FIRE WEATHER ZONES 617...623...624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 2 AM PDT THURSDAY FOR ABUNDANT LIGHTNING IN FIRE WEATHER ZONES 617...623...624 AND 625. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE LOW PRESSURE SYSTEM THAT HAS BEEN SPINNING OFF OF THE CALIFORNIA COAST DURING THE LAST SEVERAL DAYS WILL PUSH ONTO THE COAST TONIGHT. AHEAD OF IT...SOUTH FLOW WILL BRIEFLY TURN SOUTHEAST BRINGING SCATTERED THUNDERSTORMS ACROSS THE AREA. MODERATELY STRONG SOUTH TO SOUTHWEST WINDS WILL ALSO BE PRESENT EAST OF THE CASCADES THIS AFTERNOON AND EVENING. AT THIS TIME THE HIGHEST THREAT FOR THESE THUNDERSTORMS OCCURRING IS OVER LAKE AND NORTHERN KLAMATH COUNTIES AND THE OREGON CASCADES. HOWEVER...DUE TO UNCERTAINTY ASSOCIATED WITH THE TRACK OF THE LOW AND THE INSTABILITY AHEAD OF IT...THIS PRODUCT MAY BE UPDATED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ SVEN
1 follow-up statement
167 WWUS86 KMFR 060402 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 902 PM PDT WED AUG 5 2009 ORZ617-623>625-060515- /O.CAN.KMFR.FW.W.0007.000000T0000Z-090806T0900Z/ UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 902 PM PDT WED AUG 5 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING. THUNDERSTORMS HAVE DIMINISHED OVER THE AREA WITH MAINLY ISOLATED TO SCATTERED SHOWERS AND A FEW WEAK THUNDERSTORMS. AS ANOTHER DISTURBANCE MOVES UP FROM THE SOUTH LATE TONIGHT AND EARLY THURSDAY MORNING...EXPECTED SHOWERS AND ISOLATED THUNDERSTORMS TO DEVELOP AGAIN. THEN ACTIVITY WILL INCREASE THURSDAY AFTERNOON AS THE LOW TO THE SOUTH MOVES INLAND. EXPECT THIS LOW TO BRING VERY MOIST SHOWERS AND THUNDERSTORMS DURING THE DAY THURSDAY. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 5, 2:48 PM PDT, 27 minutes earlier.
Area forecast discussion, Aug 5, 2:48 PM PDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
248 PM PDT WED AUG 5 2009
.DISCUSSION...AN UNUSUALLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM
LOCATED JUST OFF THE WEST COAST WILL CONTINUE TO MOVE SLOWLY
TOWARD NORTHERN CALIFORNIA OVER THE NEXT 24 TO 48 HOURS. THIS
SYSTEM WILL BRING A MUCH COOLER WEATHER PATTERN TO THE CWA THROUGH
FRIDAY.
IN THE MEANTIME, AN 80-100 KT JET ASSOCIATED WITH THIS SYSTEM
EXTENDS FROM THE BAY AREA NORTHEASTWARD TO SOUTHEASTERN OREGON AND
SOUTHERN IDAHO. THIS PUTS EAST SIDE AREAS OF OUR CWA IN THE LEFT
FRONT QUADRANT OF THE JET. THIS IS A FAVORABLE AREA FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING AS A SHORTWAVE
MOVING NORTHWARD IN THE SOUTHERLY FLOW SWINGS THROUGH. SO WE WENT
WITH SCATTERED COVERAGE THERE. CUMULUS BUILDUPS ARE ALSO
OCCURRING THIS AFTERNOON FROM THE MOUNTAINS OF WESTERN SISKIYOU
COUNTY NORTHWARD INTO THE SISKIYOUS AND CASCADES. WHILE THERE CAN
BE THUNDERSTORMS IN THESE AREAS THROUGH THIS EVENING, THEY WILL BE
ISOLATED. STABLE MARINE AIR THAT PUSHED INTO THE UMPQUA BASIN THIS
MORNING HAS BEEN SCOURED OUT A BIT, BUT SOME LOW CLOUDS STILL HOLD
ALONG THE IMMEDIATE COASTLINE. EXPECT LOW CLOUDS AND STRATUS TO
FILL BACK INTO COASTAL AREAS AND THE UMPQUA BASIN TONIGHT.
THE UPPER LEVEL LOW WILL PUSH INTO THE COAST LATE TONIGHT AND MOVE
ACROSS NORTHERN CALIFORNIA TOMORROW. AS A RESULT, MUCH COOLER AIR
WILL FILTER ACROSS THE CWA AND THE PATTERN WILL TURN MORE SHOWERY.
EVEN SO, WITH 500 MB TEMPS AROUND -18C, THERE WILL STILL BE ENOUGH
INSTABILITY TO INCLUDE THUNDERSTORM CHANCES BENEATH THE UPPER LOW
AND ALSO OVER OUR EAST SIDE AREAS DUE TO SOUTHERLY FLOW DURING
THIS TIME FRAME. HIGH TEMPERATURES TOMORROW WILL BE 10-15 DEGREES
COOLER THAN TODAYS HIGHS.
BY THURSDAY NIGHT, THE UPPER LOW WILL MOVE ACROSS NORTHWESTERN
NEVADA/SOUTHEASTERN OREGON AND INTO WESTERN IDAHO. NORTHERLY FLOW
ALOFT WILL RUSH INTO THE AREA BUT SHOWERS WILL CONTINUE,
ESPECIALLY OVER EAST SIDE SECTIONS CLOSER TO THE UPPER LEVEL
SUPPORT. THIS WILL LAST THROUGH FRIDAY MORNING, THEN DRIER AIR
WILL MOVE IN ALOFT AND THINGS WILL DRY OUT LATER FRIDAY INTO
SATURDAY. A WEAK DISTURBANCE IN THE NORTHWESTERLY FLOW ALOFT WILL
MOVE BY TO THE NORTH SATURDAY NIGHT INTO SUNDAY, BUT IT SHOULD
STAY DRY IN MOST AREAS...WITH THE EXCEPTION OF ALONG THE NORTH
COAST WHERE THERE MAY BE A SHOWER.
IN THE EXTENDED, WHILE THERE ARE MINOR DIFFERENCES, BOTH THE 12Z
OPERATIONAL ECMWF AND GFS INDICATE A GENERALLY DRY WEST TO
SOUTHWESTERLY FLOW ACROSS THE AREA MONDAY AND TUESDAY. THERE IS
SOME INDICATION THAT A WEAK TROUGH MAY APPROACH THE COAST AT
MIDWEEK.
&&
.AVIATION...AREAS OF MVFR CIGS ALONG THE COAST WILL SPREAD
INLAND INTO THE UMPQUA BASIN AGAIN OVERNIGHT. MOSTLY VFR ACROSS
THE REST OF THE AREA THROUGH THIS EVENING...EXCEPT ISOLATED
THUNDERSTORMS WILL OCCUR FROM THE WESTERN SISKIYOU MOUNTAINS NORTH
TO THE CASCADES. ALSO, SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE EAST SIDE THIS EVENING, MAINLY NORTH OF AN
ALTURAS TO KLAMATH FALLS LINE.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 2 AM PDT THURSDAY FOR ORZ617-ORZ623-
ORZ624-ORZ625.
CA...NONE.
PACIFIC COASTAL WATERS...NONE.
SPILDEHazardous weather outlook, Aug 5, 7:25 AM PDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 725 AM PDT WED AUG 5 2009 ORZ617-623>625-052100- UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 725 AM PDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR. .DAY ONE...TODAY AND TONIGHT A FIRE WEATHER WATCH IS IN EFFECT FROM 2PM THROUGH THIS EVENING...SEE FIRE WEATHER PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 5, 2:06 PM PDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
206 PM PDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 15 E BUTTE FALLS 42.54N 122.27W
08/02/2009 E1.00 INCH KLAMATH OR PARK/FOREST SRVC
FIRE CREW 4 MILES NORTH OF FOURMILE LAKE WAS OUT IN 3-4
INCHES OF HEAVY RAIN AND REPORTED QUARTER SIZE HAIL BUT
VERY LITTLE WIND.
&&
STOCKTONNearby
Red Flag Warnings in Oregon, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.